ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel
  • »
  • Education and Science»
  • Medicine & Health Science

What Is Aspirin?

Updated on June 11, 2013

This article is not intended to be of a diagnostic nature. The following article is only for educational or informative purposes. Consult your doctor before taking this medication or making any changes to drug dosage.

Active ingredient

Acetylsalicylic acid

Aspirin
Aspirin | Source

Aspirin was discovered by a chemist Felix Hoffmann. The active ingredient in aspirin is acetylsalicylic acid. It is a non steroidal anti inflammatory drug or NSAID. It comes under a class of drug called analgesic or antipyretic. Analgesic drugs are drugs used to give relief from mild or moderate pain. Acetylsalicylic acid is used to relive mild pain, aches, fever and also has anti-inflammatory properties. Aspirin is a non-steroidal anti-inflammatory drug that doesn't cause drowsiness. It also has anti-platelet effect. Anti-platelet drugs are those drugs that that block the formation of blood clots by preventing the clumping of platelet. Aspirin helps to prevent blood clots and is often prescribed to heart patients to help thin the blood and prevent blood clots. Some heart patients who suffered heart attacks are asked to take small doses of aspirin lifelong. Lifelong use of baby aspirin is prescribed to heart patients because there is always a possibility of blood clot accumulation post heart surgery. It is also taken as a preventive medication for heart disease. It is highly recommended to take baby aspirin for daily aspirin therapy because an overdose of aspirin can cause a number of side effects, Baby Aspirin contains only 81mg acetylsalicylic acid.

Chemical formula of Aspirin

C6H4 (OCOCH3) COOH or C9H8O4

Acetylsalicylic acid

What is Baby Aspirin

It is proven that daily intake of aspirin may lower your risk of a heart attack. It is safer to use baby aspirin for daily aspirin therapy. Baby aspirin is nothing but a lower dose of aspirin. It contains about 25% of the standard 300mg - 325mg dose, which is roughly about 81 mg. Baby aspirin helps to thin the blood slightly. It is highly advised to take baby aspirin for daily aspirin therapy because an overdose of aspirin can cause a number of side effects such as bleeding in the abdomen and brain.

Never take the standard 325mg dose of aspirin for daily aspirin therapy, daily intake of more than 125mg of aspirin can cause severe side effects.

Medical Uses

  • Fever

Aspirin is a proven analgesic in adults but it is not recommend for children or teenagers under the age of 18 as it has several side effects.

  • Pain

Aspirin is generally considered ineffective against muscular pain, cold, flu and gastric problems. Aspirin is useful for treating migraines and headaches.

  • Heart Attack

Daily aspirin therapy may reduce the risk of a heart attack. Long term use of lower doses can help prevent heart disease. Baby aspirin should not be taken without prescription from a doctor as there are several side effects that accompany this medication.

  • Rheumatoid arthritis

Aspirin is not an effective medication for cold and flu (not as effective as other paracetamol medications) It is also not recommended for children.

Do Not Take Aspirin If

  • You are taking other fever medications.
  • You suffer from liver or kidney impairments.
  • You are allergic to any ingredient in the medication.
  • You have or recently had stomach ulcer or abdominal bleeding.
  • Avoid usage of the medication if you regularly consume alcohol.
  • Never take aspirin if you have cold like symptoms or if you have asthma.
  • Do not take 2 doses at once.
  • Do not take this medication if you are pregnant or breast feeding.(Baby aspirin can be taken on doctor's prescription )
  • Not recommended for children or teenagers.

Drug Interactions

Acetylsalicylic acid in the medication may react with

  • Warfarin and other blood thinning medicines.
  • Antacids
  • Other non steroidal anti-inflammatory drugs
  • Alcohol
  • Some Vaccines

Allergic reactions

  • Excessive sweating
  • Swelling of face, lips or tongue
  • Skin rash
  • Breathing difficulty
  • Wheezing
  • Vomiting
  • Tiredness

Even fatal allergic reactions have been reported. If you are taking aspirin for the first time start with a small dose to check for allergic reactions.

Side Effects

Common side effects

  • Vomiting
  • Increased acidity in stomach (heartburn)
  • Nausea
  • Stomach upset
  • Indigestion

Rare side effects

  • Hearing problems
  • Asthma symptoms worsen
  • Black tarry stool
  • Hives
  • Coughing or vomiting blood

Blood may be vomited as a result of bleeding in nose or abdomen.

  • Reye's syndrome

Children under the age of 18 given aspirin for cold, flu and fever may develop this condition. Reye's syndrome is a potentially fatal disease that lowers the blood sugar level and causes inflammation of liver and brain.

  • Bleeding abdomen

This is a very rare but serious side effect, consult your doctor immediately if you observe any serious side effects.

  • Rising heartbeat
  • Itching
  • Bleeding in nose or brain

(Caused by daily intake of more than 125mg of aspirin)

Overdose

Usually for adults standard aspirin has to be taken 2 - 4 times a day or as prescribed by the doctor. If overdose is suspected, seek immediate medical attention.

During Pregnancy and Breast Feeding

Standard dosage of aspirin is not recommended for pregnant women, intake of 300mg of aspirin can be harmful for the baby. Baby aspirin may be taken only on doctor's prescription during pregnancy.

There is a possibility of the medication being transferred to breast milk, not recommended for nursing mothers.

Comments

    0 of 8192 characters used
    Post Comment

    • conradofontanilla profile image

      conradofontanilla 4 years ago from Philippines

      Voted useful and interesting. Aspirin blocks the action of the enzyme cyclooxygenase on arachidonic acid. Prolonged use of aspirin has a side effect of accumulation of arachidonic acid. Accumulated arachidonic acid converts to leukotriene that is a mediator of allergy. Thus prolonged used of aspirin results in allergy to any drug.